Q: I recently had my second child, and since her birth I have been diagnosed with hyperthyroidism. I am concerned because I am breastfeeding and would like to continue for a year. The doctor wants to put me on either a thyroid medication or a beta blocker. I have found information that the thyroid medication would affect my child; therefore, I have decided against it. By not taking the medication, am I harming my child? What effects would a beta blocker have on my child? I have not been successful in finding much about beta blockers.
A: Postpartum thyroiditis (PPT) occurs in 5 to 10 percent of all pregnancies. Most often it is a self-limited problem which persists for one to six months, after which thyroid function returns to normal in the majority of women. It is important to understand that treatment is only necessary if a patient is experiencing thyroid storm, a situation in which the heart beats rapidly (up to 200 beats per minute), the blood pressure is very high and the patient may have fever and other symptoms which are indicative of extreme metabolism. Again, in the vast majority of women treatment is not needed.
Beta-blockers are generally safe in nursing mothers. They have very little, if any, effect on breastfed infants.
A quarter of women with PPT may ultimately require thyroid hormone replacement after their thyroid “burns out.” For this reason, following thyroid hormone levels is important after an episode of PPT.
By David L. Fay, MD
Associate Director, Waukesha Family Practice Residency Program